One of the reasons my labwork is suffering right now is because I haven’t gotten enough sleep. Why haven’t I gotten enough sleep? Restless legs.
Restless legs syndrome is a little hard to describe well. It’s really hard to say what the actual feeling in your legs is, exactly. The best I can do is to say that it reminds me of what your legs feel like if you have been trapped in a car for many hours. They don’t so much ache or itch or anything, they just feel…uncomfortable. And the thing that makes them comfortable is moving them around. Constantly.
Generally speaking this feeling is muted when I’m doing something else–anything else. Even just sitting and reading. It’s like it distracts that part of my mind that makes my legs want to move. However, when I am sleeping, or trying to get to sleep, my mind isn’t distracted anymore and the restlessness begins. It’s not so bad when I first lay down, so if I’m really tired, I can fall asleep quickly and it’s not a problem. The problem is, it wakes me up and then I can’t get back to sleep. The other night, I actually resorted to jumping jacks (at 2:30AM) to get my legs to feel better and then read for awhile, and then was able to go back to sleep. But, it wasn’t very restful sleep.
Before you ask, I’ve tried sleeping aids–they haven’t worked.
It’s getting to the point that my legs feel tired and achy during the day, probably from all the moving around they’re doing during the night (on the plus side, maybe I’ll lose a few pounds with all the calories I’m burning moving my legs around all night). An even bigger problem is that I’m having difficulty functioning during the day. I’m kind of wandering around in a daze. I walked right past the stairs when I was trying to go to lunch earlier, and I left my backpack at the cafe. And, I have this little headache over my right eye.
And I’m supposed to get some labwork done.
This has to be one of the worst medication side effects that I’ve endured. Well, okay, that extreme anxiety and panic attack was not much fun, I’ve got to admit. But, I could deal with the overwhelming fatigue. I could handle the nausea, the dizziness, the shaking hands, the dry mouth. This is different. This has taken the one thing I could do when I felt like crap, the one activity that I knew I would feel better after–sleep–and made it torturous (okay, maybe torturous is a slight exaggeration, perhaps unpleasant is a better description). Whenever I’m upset, if I’m having a bad day, or the depression is just too bad, or I’m having panic attacks, or I’m angry about something, I go home and go to bed. If it’s during the day, I just take a nap. There are some nights that I really, honestly feel the best thing for me to do is quit grad school because I’m so miserable and I think there’s no way I can go to lab the next day, and I go to bed and when I wake up, it doesn’t seem all that bad anymore. My bed is the one place I always feel comfortable, always feel like I can cope. Now, if I go lay in the bed, I have to get up pretty quickly because my legs start driving me nuts. On the one hand, its helping me get out of bed in the morning, on the other hand, there’s absolutely no place I can go that I feel at peace.
My doctor and I are working on it. We’re switching the medication around, trying to see if we can get the restless legs to go away. If that doesn’t work, there’s medication for restless leg syndrome that I can take. I mean, what’s another pill? But, I’m really starting to lose my patience and I don’t know how much longer I can go without real, good, 8 hours of sleep
Re: Wellbutrin and alcohol. Thanks for the input. When I was at lower doses of that and my other medication, I had a glass of wine in the evening and my psychiatrist thought that was okay (well, actually, I think she didn’t like the idea of alcohol being in integral part of my life, I think because she was afraid I would abuse it). But, when I started taking much higher doses of my medication, my doctor told me it was too risky for me to drink. She may be slightly paranoid because she actually did have a patient have a seizure while taking Wellbuttrin, but I’m going to take her advice anyway.